As the media attempts to make sense of former pro basketball player Lamar Odom’s bizarre situation that resulted in him lying in a hospital near death, a report comes out in the NEJM showing that dietary supplements cause serious adverse affects that send people to the emergency room at an alarming rate.
Odom spent three days in a Nevada brothel where he reportedly took cocaine and 10 herbal supplement tablets. It was initially reported that the supplement was Reload, a “72-hour strong sexual enhancement for men”. Toxicology results have not yet been released. But if it is true that he took this “herbal Viagra”, it may have contributed to his (potentially fatal) condition. In 2013, the FDA warned specifically against this product:
FDA laboratory analysis confirmed that “Reload” contains sildenafil, the active ingredient in the FDA-approved prescription drug Viagra, used to treat erectile dysfunction (ED). This undeclared ingredient may interact with nitrates found in some prescription drugs such as nitroglycerin and may lower blood pressure to dangerous levels.
Supplements are less regulated and cheaper than prescription drugs for similar conditions. Not only may they not be effective, they could be deadly since what is in them is not controlled like regulated drugs that have a demonstrated effect. Thus, they can contain unlisted substances that could be an allergy or poisoning risk or they could contain prohibited substances like metals or potent substances. The potential hazards are real, yet they are legal.
Police said the sexual-performance supplements ingested by Odom were legal and were obtained from the Love Ranch. Dennis Hof, the owner of the Love Ranch, claimed on Wednesday that the brothel did not offer supplements to its visitors, despite advertising “Viagra” parties on its website.
In this latest study released yesterday about averse effects from supplements, researchers used data from 63 emergency departments obtained from 2004 through 2013.
An estimated 23,000 emergency department visits in the United States every year are attributed to adverse events related to dietary supplements. Such visits commonly involve cardiovascular manifestations from weight-loss or energy products among young adults and swallowing problems, often associated with micronutrients, among older adults.
65.9% of emergency department visits for single-supplement–related adverse events involved herbal or complementary nutritional products.
The most cited use of the products was for weight loss. See more on potential harm from weight loss supplements here.
Thus, the evidence continues to mount that these easy-to-obtain products have significant potential hazards that costs society in more ways that in dollars.
According to Orac’s perspective, Odom’s outlook is NOT good since there is word of multiple organ failure. While this is a complicated case, it may bring much more needed attention to the serious risk of downing “all natural” supplement as if they were harmless.